Mudcat Café message #1446662 The Mudcat Café TM
Thread #79711   Message #1446662
Posted By: mooman
30-Mar-05 - 04:24 AM
Thread Name: BS: Anti-Depressants / Getting off of
Subject: RE: BS: Anti-Depressants / Getting off of
Guest MOYKM,

Firstly, to answer a question earlier on this thread. Effexor is not an SSRI, it works in another way, modifying levels of two different neurotransmitters.

Actually, 150 mg/day is quite a high dose for Effexor (but not dangerously or atypically so), 75 mg via slow-release (Exel) formulation being a more typical dose. Because of your highish dose, coming off of it needs to be gradual and spread over a long period, as your doctor has certainly recognised. I would have tended to be even more gradual. A sudden reduction overnight from 75 to 37.5 could certainly spark symptoms like those you mention. You should discuss this with your doctor to see if a more gradual reduction might help. Coming of these types of drugs should always be done with caution, gradually and preferably under medical supervision.

I know something personally of this being an Effexor taker myself (+/-6 years) and having studied some pharmacology. If I'm substantally late in taking my daily 75 mg slow release dose I get tinnitus and a very swirly feeling in the head. One must never forget that these are very powerful and systemically-acting drugs and one's body becomes accustomed to them. I agree fully with Fibula above that, for some, the rebalancing of brain chemistry that these drugs provide is sometimes a real necessity and life-saver. Also that different people react very differently to the same drug. Prozac nearly killed me but I'm pretty tolerant to Effexor. Like you I'm beginning to wean myself off it, with lifestyle changes, more exercise, more music and daily meditation hopefully filling the gap...but I'm doing it (under advice from my doctor) very gradually indeed to allow my body the time to readjust.

All best regards and good luck...I'm sure that, with patience and persistence, the symptoms will pass...but do keep in close contact with your doctor on this.


Peace

moo